combined contraceptive pill (breakthrough bleeding)
Last edited 02/2020 and last reviewed 03/2021
This is a checklist in cases of possible breakthrough bleeding (BTB) occurring in COC takers. BTB bleeding may occur during the first few months after prescribing a new COC. If it persists then a cause must be sought.
- taking of COC - ? missed pills ? taken at same time
- medication - ? enzyme inducers
- history of gastroenteritis ?
- is there a possibility of pregnancy or disorder associated with pregnancy e.g. trophoblastic tumour ?
- factors affecting absorption of pill e.g. ileostomy ?
- history of post-coital bleeding ? CIN ? - will need referral for coloposcopy
- pelvic and speculum examination - swabs and cervical smear if indicated
If all possible causes have been excluded then the COC may be changed. Options include:
- a user taking a monophasic pill may try a phasic pill
- an increased level of progestogen
- a different type of progestogen e.g. consider a 3rd or 4th generation COC
- in some cases a high dose (50 mcg pill) may be considered
For more detailed guidance then see linked item - unscheduled bleeding whilst women using hormonal contraception